Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 6, NWS El Paso, TX

February 23, 2011Grant County, Hidalgo County, Luna County, New Mexico

NWS El Paso, TX issued this red flag warning at Feb 23, 2011, 6:56 AM MST for Grant County, Hidalgo County, Luna County, New Mexico. It took effect at Feb 23, 2011, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2011, 6:56 AM MST (13:56 UTC)
In effect from
Feb 23, 2011, 12:00 PM MST
Expired
Feb 23, 2011, 7:00 PM MST
In force
7 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3246 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WWUS84 KEPZ 231356
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
656 AM MST WED FEB 23 2011

...RED FLAG WARNING IS IN EFFECT FOR THE BOOTHEEL REGION OF NEW
MEXICO THIS AFTERNOON AND EVENING DUE TO 20 FOOT WINDS OF 20 MPH
AND HUMIDITY LESS THAN 15 PERCENT WITH FORECAST HIGH FIRE DANGER
RATINGS...

.AN UPPER LEVEL TROUGH OVER SOUTHERN CALIFORNIA WILL MOVE EAST
TODAY...RESULTING IN INCREASING SOUTHWEST FLOW ACROSS THE DESERT
SOUTHWEST. MEANWHILE A DRY AIRMASS REMAINS IN PLACE...AND HUMIDITY
VALUES WILL DROP BELOW 15 PERCENT ACROSS ALL LOWLAND AREAS THIS
AFTERNOON. WHILE THE TIMING OF THE UPPER LEVEL TROUGH IS NOT
IDEAL FOR WIDESPREAD HIGH WINDS...AN INCREASING PRESSURE GRADIENT
AND MIXING OF STRONGER WINDS ALOFT WILL BE SUFFICIENT FOR
PRODUCING 20-FOOT WINDS AROUND 20 MPH OVER THE FAR SOUTHWESTERN
CORNER OF NEW MEXICO LATER TODAY...WITH LIGHTER WINDS ELSEWHERE.

NMZ111-240200-
/O.NEW.KEPZ.FW.W.0006.110223T1900Z-110224T0200Z/
SOUTHWEST DESERTS AND LOWLANDS-
656 AM MST WED FEB 23 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO
7 PM MST THIS EVENING. 

* LOCATION...FAR SOUTHWESTERN NEW MEXICO...PRIMARILY OVER SOUTHERN
  HIDALGO COUNTY.

* WINDS...SUSTAINED 20 FOOT WINDS AROUND 20 MPH OR HIGHER WITH
  GUSTS AROUND 30 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* TIMING...GUSTY WINDS WILL DEVELOP EARLY THIS AFTERNOON AND PEAK
  DURING THE MID AND LATE AFTERNOON HOURS AS AN UPPER LEVEL TROUGH
  SLOWLY APPROACHES FROM THE WEST. WINDS WILL DIMINISH AFTER SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

HARDIMAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 23, 3:02 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 23, 3:02 AM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
302 AM MST WED FEB 23 2011

.SYNOPSIS...
DEEP SOUTHWEST FLOW CONTINUES OVER FAR WEST TEXAS AND SOUTHERN NEW
MEXICO AS A WEAK PACIFIC TROUGH MOVES TOWARD THE REGION TODAY. THE
SYSTEM IS DRY SO THE REGION WILL SEE GENERALLY SUNNY SKIES AND
SLIGHTLY ABOVE NORMAL TEMPERATURES THIS AFTERNOON. WINDS WILL ALSO
KICK UP TO BECOME BREEZY. MILD CONDITIONS WILL CONTINUE THURSDAY
AND FRIDAY BEFORE THE NEXT SYSTEM ARRIVES SATURDAY. SATURDAY LOOK
LIKE A DRY AND WINDY DAY WITH BLOWING DUST. THE PACIFIC STORM
SYSTEM WILL PUSH THROUGH THE REGION SATURDAY NIGHT THROUGH EARLY
SUNDAY. CONTINUED WINDY CONDITIONS EXPECTED SATURDAY NIGHT AND
SUNDAY AS A STRONG COLD FRONT PLOWS ACROSS THE BORDERLAND. SLIGHT
CHANCES FOR RAIN AND SNOW ACCOMPANY THE SYSTEM FOR ALL AREAS SATURDAY
NIGHT THROUGH MID DAY SUNDAY. TEMPERATURES WILL COOL DOWN
DRAMATICALLY FOR SUNDAY AND MONDAY BEHIND THE FRONT. FAIR AND
MILDER WEATHER RETURNS TUESDAY.

&&

.DISCUSSION...
A FAIRLY ACTIVE PATTERN ACROSS THE SOUTHWEST U.S. FOR THIS
PACKAGE...BUT AS WE MOVE INTO LATE WINTER AND TOWARD SPRING THIS
DOESN'T NECESSARILY MEAN PRECIPITATION. THE FIRST OF TWO PACIFIC
STORM SYSTEM TO MOVE THROUGH FOR THIS PACKAGE DOES SO TONIGHT.
THIS UPPER LOW SITS OVER THE PACIFIC OFF THE N BAJA. SATELLITE
SHOWS IT NOW MOVING E TOWARD THE CONTINENT. IT WILL OPEN TO A
SHARP TROUGH TODAY AND MOVE NE ACROSS S AZ AND W NM THIS EVENING
AND OVERNIGHT. THERE IS ALMOST NO MOISTURE IN PLACE OVER OUR
REGION AND THE SYSTEM IS NOT BRINGING MUCH WITH IT. THUS OUR
REGION LOOKS TO MISS OUT ON ANY PCPN...EVEN PULLED POPS OUT OF THE
GILA FOR TONIGHT. WINDS WILL HOWEVER INCREASE TO BREEZY AND LOW-
END WINDY TODAY AS LEE TROUGHING BUILDS OVER W TX AND 25-30KTS AT
H7 MIXES DOWN.

SLIGHTLY COOLER THURSDAY BEHIND THE SYSTEM WITH A MINOR COLD
FRONTAL PASSAGE FROM THE WEST. FLOW GOES ZONAL ALOFT TO KEEP THE
REGION DRY AND MILD. WARMER AND BORDERLINE BREEZY FRIDAY AS THE
WINDS BECOME MORE SW IN ADVANCE OF A STRONGER PACIFIC STORM SYSTEM.

SATURDAY AND SUNDAY WILL BOTH BE IMPACT DAYS AS THIS DEEPER AND
STRONGER UPPER-LEVEL SYSTEM SLOWLY DRIVES INTO AND THROUGH THE
AREA. STRONG WINDS ALOFT AND DEEP SURFACE TROUGH DEVELOPMENT TO
THE NE WILL DRIVE WINDY TO VERY WINDY CONDITIONS SATURDAY AS THE
SYSTEM DROPS OVER S NV AND W AZ. WILL LIKELY BE IN WIND ADVISORY
STATUS FOR SATURDAY. OVERNIGHT THE SYSTEM BEGINS TO MOVE INTO W NM
WITH A VERY STRONG COLD FRONT IN TOW. WINDS SHOULD STAY UP AS THE
FRONT PUSHES W TO E ACROSS THE CWFA. PRECIPITATION IS A BETTER BET
WITH THIS SYSTEM AND SNOW LEVELS WILL DROP RAPIDLY BEHIND THE
FRONT. SOME LOWLANDS COULD SEE SOME LIGHT SNOW OVERNIGHT INTO
SUNDAY MORNING. THE SYSTEM IS QUICK TO EXIT ON SUNDAY. THE PCPN
TOTAL ARE EXPECTED TO BE LIGHT...SO CLEARLY NOT A MAJOR EVENT
RAIN/SNOW WISE. WINDS WILL BE THE BIGGER ISSUE MOST AREAS BOTH
DAYS.

BY MIDDAY SUNDAY THE SYSTEM SHOULD BE EXITING THE REGION. END OF
POPS BY 18Z. WINDS SLACKENING. BUT MUCH COOLER DAYS SUN AND MON.
A FAIR WEATHER PATTERN ENSUES FOR THE REST OF THIS PACKAGE WITH
QUICKLY MODERATING TEMPERATURES TUESDAY AND WEDNESDAY IN DRY
WEATHER.

&&

.AVIATION...VALID 23/12Z-24/12Z.
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD.  WEST-SOUTHWEST
WINDS WILL OCCASIONALLY GUST IN THE 15 TO 25 KNOT RANGE THIS
AFTERNOON AND EARLY EVENING...PRIMARILY ALONG AND WEST OF A TCS-DMN
LINE. SOME AREAS OF BLOWING DUST PRIMARILY OVER WESTERN NEW
MEXICO. THE STRONGEST WINDS ALOFT WILL MOVE THROUGH THE REGION
NEAR MIDNIGHT WED NIGHT/THU MORNING...AND THIS MAY RESULT IN
STRONG WIND GUSTS ALONG EAST-FACING MOUNTAIN SLOPES WED NIGHT.

&&

.FIRE WEATHER...
AN UPPER LEVEL LOW OFF THE SOUTHERN CALIFORNIA COAST WILL TURN
TOWARDS BAJA EARLY TODAY...OPEN UP...AND LIFT EAST ACROSS NEW
MEXICO AS AN OPEN TROUGH TONIGHT. WINDY CONDITIONS WILL RESULT FOR
AREAS WEST OF THE RIO GRANDE THIS AFTERNOON. TEMPERATURES WILL
RUN ABOUT 5-7 DEGREES ABOVE NORMAL. WINDS AND RH WILL FALL
JUST SHORT OF RED FLAG CRITERIA...BUT COMING CLOSEST OVER THE NM
BOOTHEEL REGION. TEMPERATURES WILL COOL BACK TO NEAR NORMAL
THURSDAY...WITH CONTINUED WINDY WEST TO NORTHWEST WINDS. A MUCH
STRONGER UPPER LOW WILL APPROACH THE AREA THIS WEEKEND...BRINGING
WINDIER CONDITIONS AND A STRONG PACIFIC COLD FRONTAL PASSAGE.
SATURDAY LOOKS LIKE IT WILL BE A RED FLAG DAY AREA WIDE. PRECIPITATION
WILL BE POSSIBLE OVER THE HIGHER TERRAIN...WITH LESSER CHANCES
OVER THE LOWLANDS...AS THE BULK OF THE MOISTURE WILL GET WRUNG OUT
OVER AZ.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  42  64  38  70 /   0   0   0   0   0
SIERRA BLANCA TX        69  39  67  37  75 /   0   0   0   0   0
LAS CRUCES              68  40  64  36  70 /   0   0   0   0   0
ALAMOGORDO              66  37  60  33  66 /   0   0   0   0   0
CLOUDCROFT              46  31  43  27  50 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   64  37  61  33  69 /   0   0   0   0   0
SILVER CITY             58  33  52  30  58 /   0   0   0   0   0
DEMING                  67  39  63  35  69 /   0   0   0   0   0
LORDSBURG               65  37  62  34  68 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/BIRD
Hazardous weather outlook, Feb 23, 6:15 AM MST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
615 AM MST WED FEB 23 2011

NMZ022>025-030>032-TXZ055-056-241315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
615 AM MST WED FEB 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER AN
APPROACHING PACIFIC TROUGH WILL INDUCE BREEZY TO WINDY AFTERNOON
CONDITIONS. STRONGEST WINDS WILL BE OVER EXTREME SOUTHWEST NEW
MEXICO WHERE AFTERNOON WINDS WILL REACH 25-35 MPH WITH SOME HIGHER
GUSTS. IT IS EXPECTED THAT ANY PRECIPITATION WITH THIS SYSTEM WILL
PASS NORTH OF THE FORECAST AREA LATE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A SECOND PACIFIC
STORM SYSTEM WILL DROP ACROSS THE SOUTHWEST U.S. THIS WEEKEND.
STRONG WINDS AND POSSIBLE BLOWING DUST WILL RETURN SATURDAY
AFTERNOON AHEAD OF THE SYSTEM.  AS THE SYSTEM MOVES THROUGH SATURDAY
NIGHT THROUGH MID DAY SUNDAY THE AREA WILL EXPERIENCE STRONG
WINDS...A SIGNIFICANT COOL DOWN BEHIND A STRONG COLD FRONT...AND
CHANCES FOR RAIN AND SNOW.  THE SYSTEM WILL EXIT SUNDAY AFTERNOON
WITH MILD AND MODERATING WEATHER FOR MONDAY AND TUESDAY.

 SUNDAY WITH COLDER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BIRD

Nearby

Red Flag Warnings in New Mexico, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.